Texas, 2010Damaging Winds in Texas, May 31, 2010
May 31, 2010 · NWS LUB · 3 events in 2 counties and zones
Scattered thunderstorms developed over the extreme southwestern Texas Panhandle and the northwestern South Plains during the late afternoon and early evening of the 31st. A small linear complex emerged from the convection, and resulted in damaging winds as it moved eastward over portions of Lamb and Hale Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the extreme southwestern Texas Panhandle and the northwestern South Plains during the late afternoon and early evening of the 31st. A small linear complex emerged from the convection, and resulted in damaging winds as it moved eastward over portions of Lamb and Hale Counties. The most significant impacts occurred in Plainview (Hale County), where downed utility lines left upwards of 2,000 customers without electrical power for approximately two hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 5:27 PM CST, 3 minutes earlier.
Area forecast discussion, May 31, 5:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT MON MAY 31 2010
.UPDATE...
QUICK UPDATE FOR UNGOING THUNDER. HAVE RECONFIGURED POP AND
WEATHER GRID TO ACCOUNT FOR FURTHER EWD MOVEMENT OF STORMS THAN
PREVIOUSLY ANTICIPATED. HAVE ALSO INSERTED SEVERE MENTION INTO THE
WX GRID TO MATCH WITH NEW SEVERE WATCH BOX JUST ISSUED.
&&
.AVIATION...
ONGOING TSRA LIKELY TO MISS BOTH TAF SITES BUT WILL COME CLOSE
ENOUGH TO JUSTIFY A CB REMARK THROUGH ABOUT 04Z. TSRA MAY AGAIN
FIRE ALONG THE TROUGH OR DRYLINE WRN SOUTH PLAINS TUESDAY AFTN
POSSIBLY REACHING KLBB BEFORE THE END OF THE PERIOD. OTHERWISE VFR
CONDITIONS EXPECTED.
&&
.PREV DISCUSSION... /ISSUED 343 PM CDT MON MAY 31 2010/
SHORT TERM...
CU FIELD IS STARTING TO DEVELOP ONCE AGAIN ACROSS MAINLY THE WESTERN
SOUTH PLAINS. NAM MODEL FIELDS FROM THE LAST COUPLE OF RUNS AS WELL
AS THE 12Z GFS INDICATE THE POSSIBILITY OF SOME THUNDERSTORM
DEVELOPMENT ACROSS THE NORTHWESTERN SOUTH PLAINS INTO THE
SOUTHWESTERN TEXAS PANHANDLE. HOWEVER THE HIGH-RES RAPID REFRESH
RUC RUNS ARE NOT AS OPTIMISTIC WITH CONVECTION AND KEEP A FEW STORMS
OVER THE TEXAS PANHANDLE BY LATE THIS AFTERNOON. ONE THING THAT
DOES MATCH UP BETWEEN ALL THE MODEL RUNS IS THAT CONVECTION SHOULD
DISSIPATE BY MIDNIGHT ACROSS THE AREA LEAVING A RELATIVELY QUIET
TUESDAY MORNING. OPTED TO KEEP HIGHEST POPS ACROSS THE WESTERN
ZONES AS ALL MODEL SOUNDINGS INDICATE INCREASING CAP STRENGTH
HEADING EAST AWAY FROM THIS AREA. ALSO KEPT MILD TEMPERATURES
OVERNIGHT AS LOW LEVEL MOISTURE REMAINS IN PLACE.
TOMORROW SHOULD SEE TEMPERATURES WARM A FEW DEGREES MORE. LATEST
NAM RUN IS BREAKING OUT PRECIP ALONG THE SURFACE TROF/DRYLINE AXIS
AND SPREAD IT ACROSS THE ENTIRE FORECAST AREA THROUGH THE LATE
AFTERNOON. HOWEVER...GFS HAS THIS FEATURE OFF BY ABOUT 18 HOURS AND
DEVELOPS THE LINE ACROSS THE EDGE OF THE CAPROCK INTO THE ROLLING
PLAINS OVERNIGHT INTO WEDNESDAY MORNING. HELD OFF CHANGING POPS FOR
NOW UNTIL WE SEE HOW AND IF THIS FEATURE DOES INDEED DEVELOP.
JORDAN
LONG TERM...
PRIMARY FOCUS FOR THE EXTENDED FORECAST WILL BE THE POSSIBLE HOT
TEMPERATURES TOWARDS THE END OF THE WEEK/WEEKEND...THANKS TO A BROAD
LOW AMPLITUDE RIDGE ALOFT.
NEAR ZONAL FLOW ALOFT WILL CONTINUE ON WEDNESDAY...AS FORECAST
SOLUTIONS HINT AT AN EMBEDDED IMPULSE/WEAK SHORTWAVE MOVING ACROSS
THE CWA. MODEL GUIDANCE EXHIBITED THE SAID DISTURBANCE TO POSSIBLY
INDUCE CONVECTION OVER NIGHT TUESDAY THROUGH EARLY WEDNESDAY
MORNING. A DRYLINE DEVELOPS WEDNESDAY AFTERNOON...WITH INDICATIONS
OF AN EASTWARD PUSH TO POSSIBLY THE FAR EASTERN SOUTH PLAINS/ROLLING
PLAINS. HOWEVER A FOCUS ACROSS THE CENTRAL AND EASTERN ZONES APPEARS
VALID ATTM...AS THE PREVIOUS MODEL RUNS WERE LESS AGGRESSIVE WITH THE
EASTWARD PROPAGATION. SFC-BASED CAPE AOA 2500 J/KG ACROSS THE
AFOREMENTIONED AREA COMBINED WITH GENERALLY WEAK DEEP LAYER SHEAR
WILL KEEP THE THREAT OF SEVERE WEATHER POTENTIAL LOW /ALTHOUGH ANY
CONVECTION INITIATION COULD BRIEFLY APPROACH STRONG LEVELS/. THE
PROGRESSIVE FLOW ACROSS THE NORTHERN U.S. TIER WILL DRIVE A
NORTHERLY FROPA ACROSS THE SOUTH PLAINS WEDNESDAY/THURSDAY WITH
FORECAST MODELS SHOWING BEST NON-SEVERE CONVECTION POSSIBILITIES TO
BE ACROSS THE FAR SOUTHEASTERN TEXAS PANHANDLE/NORTHEASTERN SOUTH
PLAINS EARLY THURSDAY MORNING.
BY LATE THURSDAY MODEL SOLUTIONS CONTINUE TO BE IN CONSENSUS
REGARDING THE AMPLIFICATION OF AN UA RIDGE ACROSS THE WESTERN
CONUS...AND AN EASTWARD EXPANSION ACROSS THE SOUTHERN PLAINS
THROUGH THE WEEKEND. MEX GUIDANCE DISPLAYED TRIPLE DIGIT TEMPS
BEGINNING AS EARLY AS THURSDAY AND LASTING THROUGH THE WEEKEND.
CURRENT THINKING IS THAT TRIPLE DIGITS TEMPS IS LIKELY FRIDAY AND
SATURDAY /HIGHEST MID TO UPPER LEVEL THICKNESS VALUES/ WITH A
SLIGHT DROP TO THE MID TO UPPER 90S AS A FRONT APPROACHES THE AREA
LATE SUNDAY/MONDAY. THUS...HAVE A KEPT A DRY FORECAST BEYOND
THURSDAY AS SUBSIDENCE MAY AID TO MITIGATE CONVECTION INITIATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 62 91 56 92 59 / 20 20 20 20 20
TULIA 66 92 64 95 59 / 20 20 20 20 20
PLAINVIEW 66 92 65 95 61 / 20 20 20 20 20
LEVELLAND 65 92 65 95 64 / 20 20 20 10 10
LUBBOCK 66 92 65 96 63 / 20 20 20 20 20
DENVER CITY 65 93 62 94 62 / 20 20 20 10 10
BROWNFIELD 65 94 66 96 62 / 20 20 20 10 10
CHILDRESS 68 97 69 97 67 / 20 20 20 20 20
SPUR 64 94 69 99 61 / 10 20 20 20 20
ASPERMONT 67 96 71 99 65 / 10 20 20 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01/03/01
Hazardous weather outlook, May 31, 10:26 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT MON MAY 31 2010
TXZ021>044-011630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT MON MAY 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD POTENTIALLY
BECOME STRONG TO SEVERE...WITH THE PRIMARY THREATS BEING HAIL AND
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 31, 3:57 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
457 PM CDT MON MAY 31 2010
TXZ021-312230-
PARMER-
457 PM CDT MON MAY 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL PARMER COUNTY...MOVING
NORTHEAST AT 20 MPH. BOVINA IS IN THE PATH OF THIS STORM.
PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 31, 4:10 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
510 PM CDT MON MAY 31 2010
TXZ021-022-027-028-312245-
BAILEY-CASTRO-LAMB-PARMER-
510 PM CDT MON MAY 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAMB...BAILEY...CASTRO AND
PARMER COUNTIES...
AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN BAILEY COUNTY...MOVING
NORTHEAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 31, 4:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT MON MAY 31 2010
TXZ021-312315-
PARMER-
539 PM CDT MON MAY 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF FRIONA...MOVING NORTHEAST AT 30
MPH. BLACK IS IN THE PATH OF THIS STORM.
ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 31, 4:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT MON MAY 31 2010
TXZ022-028-312315-
CASTRO-LAMB-
543 PM CDT MON MAY 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND CASTRO COUNTIES...
AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN LAMB COUNTY...MOVING NORTHEAST
AT 30 MPH.
NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM. EARTH IS IN THE PATH OF THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 31, 5:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT MON MAY 31 2010
TXZ023-312345-
SWISHER-
618 PM CDT MON MAY 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR SWISHER COUNTY...
AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN SWISHER COUNTY...MOVING
NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Thunderstorm Wind, Lamb
- When
- May 31, 5:30 PM CST
- Where
- Lamb County, 2 mi SSW of Springlake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 34.203, -102.313
Severe thunderstorm winds destroyed a well house, uprooted a tree, and blew over a center pivot irrigation system on a farmstead west of U.S. Highway 385 southwest of Springlake. No injuries were reported.
Thunderstorm Wind, Lamb
- When
- May 31, 6:40 PM CST
- Where
- Lamb County, 6 mi S of Olton
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.093, -102.130
The Texas Tech University West Texas Mesonet site south of Olton recorded a 61 mph thunderstorm wind gust at 18:40 CST. Although minor power outages were reported in the area, no reports of damage were received.
Thunderstorm Wind, Hale
- When
- May 31, 6:45 PM CST to 6:50 PM CST
- Where
- Hale County, Plainview to 1 mi S of Plainview
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.200, -101.700
Broadcast and print media relayed reports of minor damage from thunderstorm winds in Plainview shortly before 19:00 CST. Damaging thunderstorm winds downed a number of large tree limbs and utility lines in the city. More than 2,000 residents lost electrical power at 18:45 CST, and electrical power was out for approximately two hours. A Texas Tech University West Texas Mesonet site just south of Plainview recorded a 58 mph wind gust at 18:50 CST. No injuries or structural damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Ohio, May 31, 20101 death · 5 injured · 0.88 in hail · 2 events
- Rip Current in Florida, May 31, 20101 death · 1 event
- Rip Current in South Carolina, May 31, 20101 death · 1 event
- Tornadoes and Hail in Colorado, May 31, 2010$50,000 · EF2 · 14 events
- Flash Flooding and Hail in Ohio, May 31, 2010$5.0 million · 1.25 in hail · 13 events
- Flash Flooding in Puerto Rico, May 31, 2010$1.2 million · 20 events
- Flood and Hail in Pennsylvania, May 31, 2010$455,000 · 1 in hail · 13 events
- Flash Flood and Hail in Michigan, May 31, 2010$210,000 · 0.88 in hail · 2 events
- Flash Flooding and Flood in Pennsylvania, May 31, 2010$55,000 · 1.25 in hail · 18 events
- Hail and Damaging Wind in Missouri, May 31, 20105 injured · 52 kt wind · 4 events
- Hail and Damaging Wind in New Jersey, May 31, 2010$51,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Pennsylvania, May 31, 2010$50,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232026, 231792, 231799.